Academic Journals Database
Disseminating quality controlled scientific knowledge

Mortal postpartum neuroleptic malignant syndrome

ADD TO MY LIST
 
Author(s): Mehmet ÜSTÜNDAĞ | Murat ORAK | Cahfer GÜLOĞLU | Halil DOĞAN | Emin UYSAL

Journal: Turkish Journal of Emergency Medicine
ISSN 1304-7361

Volume: 6;
Issue: 3;
Start page: 139;
Date: 2006;

Keywords: Antipsychotic agents/adverse effects | mental disorders/drug therapy | muscle relaxants | central/therapeutic use | neuroleptic malignant syndrome/etiology/therapy.

ABSTRACT
Neuroleptic malignant syndrome is a serious side effect caused by antipsychotic medications. Neuroleptic malignant syndrome is believed to be triggered by neuroleptic blockade of dopaminergic receptors located in the hypothalamus and basal ganglia. The incidence of neuroleptic malignant syndrome with conventional antipsychotic agents has been reported to vary from 0.02-2.44%. Manifestations of this syndrome include severe muscle rigidity and high temperature with any of the following symptoms: dysphagia, tremor, incontinence, changes in the level of consciousness, ranging from confusion to coma, mutism, tachycardia, elevated or labile blood pressure, leukocytosis and laboratory evidence of muscle injury characterized by elevated creatinine-phosphokinase (CPK). In this study, we present a case of postpartum neuroleptic malignant syndrome which ended in the death of the patient, and review the literature.
Why do you need a reservation system?      Save time & money - Smart Internet Solutions